Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 237, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Sep 13, 2016, 6:55 PM CDT for Douglas County, Shawnee County, Kansas. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 13, 2016, 6:55 PM CDT (23:55 UTC)
- Expired
- Sep 13, 2016, 7:12 PM CDT
- In force
- 17 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Douglas County, KS, Shawnee County, KS
The radar
The Topeka radar (KTWX), 62 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.9 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 707 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 891 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
601
WUUS53 KTOP 132355
SVRTOP
KSC045-177-140045-
/O.NEW.KTOP.SV.W.0237.160913T2355Z-160914T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
655 PM CDT TUE SEP 13 2016
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN SHAWNEE COUNTY IN EAST CENTRAL KANSAS...
WEST CENTRAL DOUGLAS COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 745 PM CDT
* AT 654 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RICHLAND...
MOVING EAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
RICHLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3887 9560 3895 9561 3897 9541 3887 9541
TIME...MOT...LOC 2354Z 260DEG 12KT 3891 9559
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
890
WWUS53 KTOP 140012
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
712 PM CDT TUE SEP 13 2016
KSC045-177-140022-
/O.CAN.KTOP.SV.W.0237.000000T0000Z-160914T0045Z/
SHAWNEE-DOUGLAS-
712 PM CDT TUE SEP 13 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SHAWNEE AND WEST
CENTRAL DOUGLAS COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER HEAVY RAIN IS
STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3887 9560 3895 9561 3897 9541 3887 9541
TIME...MOT...LOC 0010Z 260DEG 12KT 3892 9551
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 6:40 PM CDT, 15 minutes earlier.
Area forecast discussion, Sep 13, 6:40 PM CDT, 15 minutes before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 640 PM CDT TUE SEP 13 2016 .SHORT TERM...(This evening through Wednesday) Issued at 323 PM CDT Tue Sep 13 2016 An intense upper level was located across the western US and will slowly drift east towards the central Rockies. The northern stream trough is now moving east across the upper midwest and was a bit more amplified then what previous model solutions showed and provided enough ascent along with isentropic lift for widespread showers and thunderstorms across the CWA during the morning hours. A surface cold front extend from north of MKC to northwest of KTOP, to west of KEMP. This front will continue to push southeast through the remainder of the afternoon hours. Temperatures across the southeast counties ahead of the front warmed into the lower to mid 80s, while temperatures behind the front remained around 60 degrees across north central KS. Late this afternoon the front will move just southeast of the KS turnpike and there may be enough surface convergence for scattered thunderstorms to develop. At 20Z MLCAPE has increased to 1500 J/KG across the southeast counties of the CWA and may increase to around 2000 J/KG by 00Z WED, and 0-6KM effective shear will be around 35 KTS, therefore some of the storms may be strong with gusty winds, small hail and heavy rainfall. Later Tonight, the LLJ will increase isentropic lift north of the front and elevated showers and thunderstorms should increase across the central counties of the CWA These showers and thunderstorms may cause periods of heavy rain. North central KS will probably only see light showers. Wednesday, After the morning showers and thunderstorms we will probably see a break as a downstream H5 trough amplifies across the eastern south plains. The high resolution models show no QPF after 18Z across the CWA. Skies will remain cloudy behind the front and temperatures will only reach the mid 60s to lower 70s. .LONG TERM...(Wednesday night through Tuesday) Issued at 323 PM CDT Tue Sep 13 2016 By Wednesday night, a weak mid-level ridge will be shifting east of the area as a deep mid-level trough quickly advances eastward toward the northern Rockies. This advancing trough will help to push an area of surface low pressure into the High Plains region by Thursday morning. With southwesterly flow aloft shifting into the central U.S. overnight into Thursday, models show a couple of embedded waves skimming across the area which should support scattered showers and thunderstorms Thursday and Thursday night. Some models suggest that there may be enough of a break from the morning precipitation to allow for some better daytime heating to increase instability across portions of northwest to north central KS. With the advancing trough helping to push a cold front into northwest KS Thursday afternoon into Thursday evening, this will likely be the focus for some additional thunderstorm development. Cannot rule out the potential for a few stronger storms to develop across northwest KS with modest instability and 0-6km shear of 30-40kts. The question becomes whether or not these potentially stronger storms will sustain themselves as they advance into north central KS Thursday evening. The cold front is progged to move into north central KS by early Friday morning and quickly track southeastward across the CWA through the day. With several rounds of precipitation expected during the Thursday through Friday time-frame (in addition to some of the locally heavy rainfall we received today) and with PWAT values of 1.5 to 1.75, cannot rule out the potential for some additional locally heavy rainfall. However, confidence is low at this time as to where exactly any bands of moderate to heavy rainfall will occur. For this weekend, models have actually become more divergent in the timing in which surface high pressure will advance into the central U.S. behind the exiting cold front. The GFS is holding onto scattered precipitation lingering across the area through the weekend while the ECMWF/GEM keep only some scattered storms across east central KS on Saturday before drying out for the remainder of the weekend. Have trended more toward the drier ECMWF/GEM solutions due to better run-to-run consistency. Because of these model inconsistencies, there are also varying solutions with the surface pattern by Monday, which will have an impact on temperatures. But, in general, temperatures should remain fairly steady with highs in the upper 70s/low 80s, and lows in the mid 50s to mid 60s. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 640 PM CDT Tue Sep 13 2016 Impacts to the terminals will dominate this forecast. Persistence of convection near TOP and FOE are the main challenges to start but consistent convection beyond 03Z looks unlikely. Low cloud should continue to push south with IFR to LIFR likely for much of the 04Z through 15Z period and perhaps some improvements after that. && .TOP Watches/Warnings/Advisories... NONE. && SHORT TERM...Gargan LONG TERM...Hennecke AVIATION...65
Hazardous weather outlook, Sep 13, 3:27 PM CDT, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 327 PM CDT TUE SEP 13 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-142030- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 327 PM CDT TUE SEP 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE OUTLOOK AREA THIS EVENING AND OVERNIGHT. THE MAIN HAZARD WITH ANY STORMS WILL BE LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Local storm report, Sep 13, 5:36 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
536 PM CDT TUE SEP 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM HEAVY RAIN 4 E POWHATTAN 39.76N 95.55W
09/13/2016 M2.00 INCH BROWN KS PUBLIC
RAINFALL SINCE 430 PM CDT TODAY.
&&
JWSpecial weather statement, Sep 13, 5:54 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 554 PM CDT TUE SEP 13 2016 KSZ039-132330- SHAWNEE- 554 PM CDT TUE SEP 13 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHAWNEE COUNTY UNTIL 630 PM CDT... AT 553 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PAULINE...MOVING EAST AT 10 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SOUTHERN TOPEKA...RICHLAND...BERRYTON AND PAULINE. THIS INCLUDES KANSAS TURNPIKE BETWEEN MILE MARKERS 174 AND 175. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3887 9550 3887 9574 3897 9574 3898 9550 TIME...MOT...LOC 2253Z 274DEG 10KT 3892 9573
Local storm report, Sep 13, 6:28 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
628 PM CDT TUE SEP 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM FLASH FLOOD 4 ENE POWHATTAN 39.78N 95.56W
09/13/2016 BROWN KS PUBLIC
VIDEO OF WATER RUNNING ACROSS THE ROAD AT THE
INTERSECTION OF 190TH AND KESTREL ROAD. WATER LOOKS TO BE
6 TO 12 INCHES DEEP. VIDEO VIA SOCIAL MEDIA.
&&
BAERGLocal storm report, Sep 13, 6:31 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
631 PM CDT TUE SEP 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM HEAVY RAIN 5 E HOYT 39.26N 95.61W
09/13/2016 M3.40 INCH JACKSON KS TRAINED SPOTTER
THROUGH 630 PM.
&&
BAERGLocal storm report, Sep 13, 6:34 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
634 PM CDT TUE SEP 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM HEAVY RAIN 4 NE FORBES FIELD 39.00N 95.62W
09/13/2016 M2.49 INCH SHAWNEE KS NWS EMPLOYEE
THROUGH 530 PM
&&
BAERGSpecial weather statement, Sep 13, 6:50 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 650 PM CDT TUE SEP 13 2016 KSZ039-040-140030- DOUGLAS-SHAWNEE- 650 PM CDT TUE SEP 13 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHAWNEE AND WEST CENTRAL DOUGLAS COUNTIES UNTIL 730 PM CDT... AT 649 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BERRYTON...MOVING EAST AT 15 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... RICHLAND AND BERRYTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3887 9566 3895 9564 3896 9543 3887 9544 TIME...MOT...LOC 2349Z 256DEG 12KT 3891 9561
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 11:21 PM CDT | Special Weather Statement | TOP | Dickinson | 24 min |
| Sep 12, 11:43 PM CDT | Special Weather Statement | TOP | Dickinson | 32 min |
| Sep 13, 12:20 AM CDT | Special Weather Statement | TOP | Geary | 25 min |
| Sep 13, 12:43 AM CDT | Special Weather Statement | TOP | Morris | 32 min |
| Sep 13, 1:19 AM CDT | Special Weather Statement | TOP | Morris | 26 min |
| Sep 13, 1:31 AM CDT | Areal Flood Advisory | TOP | Morris | 3 hr |
| Sep 13, 1:59 AM CDT | Special Weather Statement | TOP | Morris | 31 min |
| Sep 13, 2:18 AM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris | 27 min |
| Sep 13, 2:48 AM CDT | Special Weather Statement | TOP | Lyon | 27 min |
| Sep 13, 3:30 AM CDT | Areal Flood Advisory | TOP | Morris | 60 min |
| Sep 13, 4:23 AM CDT | Areal Flood Advisory | TOP | Lyon | 3 hr |
| Sep 13, 9:05 AM CDT | Areal Flood Advisory | TOP | Douglas, Jackson, Jefferson, Shawnee | 3 hr |
| Sep 13, 10:02 AM CDT | Areal Flood Advisory | TOP | Pottawatomie, Riley | 3 hr |
| Sep 13, 11:38 AM CDT | Flash Flood Warning | TOP | Jefferson | 4 hr |
| Sep 13, 5:09 PM CDT | Flash Flood Warning | TOP | Brown | 6 hr |
| Sep 13, 5:54 PM CDT | Special Weather Statement | TOP | Shawnee | 36 min |
| Sep 13, 6:50 PM CDT | Special Weather Statement | TOP | Douglas | 40 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.